Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 74, NWS Salt Lake City, UT

September 19, 2023Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 19, 2023, 3:03 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2023, 3:03 PM MDT (21:03 UTC)
Expired
Sep 19, 2023, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS55 KSLC 192103
FFWSLC
UTC017-055-200000-
/O.NEW.KSLC.FF.W.0074.230919T2103Z-230920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
303 PM MDT Tue Sep 19 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 600 PM MDT.

* At 303 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen in the headwaters of Capitol Gorge, Pleasant Creek, 
  Burro, Cottonwood, and Five Mile Wash as well as Sheets Gulch.

Additional rainfall amounts of 0.25 to 0.75 inches are possible over 
these slot canyon areas. Flash flooding is ongoing or expected to 
begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons,
           normally dry washes, creeks and streams.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, from Capitol Gorge south through 
  Pleasant Creek, Burro, Cottonwood, Five Mile Wash, and Sheets 
  Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid slot 
canyons, dry washes, streams or creeks.

&&

LAT...LON 3816 11131 3821 11129 3822 11123 3827 11111
      3830 11104 3833 11103 3832 11101 3824 11105
      3817 11103 3808 11107 3807 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
2 follow-up statements
661 
WGUS75 KSLC 192209
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
409 PM MDT Tue Sep 19 2023

UTC017-055-200000-
/O.CON.KSLC.FF.W.0074.000000T0000Z-230920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
409 PM MDT Tue Sep 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

At 409 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1.25 inch of rain has 
fallen in the headwaters of Capitol Gorge, Pleasant Creek, Burro, 
Cottonwood, and Five Mile Wash as well as Sheets Gulch. Additional 
rainfall is possible over these slot canyon areas. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, creeks and streams.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, from Capitol Gorge south through 
  Pleasant Creek, Burro, Cottonwood, Five Mile Wash, and Sheets 
  Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid slot 
canyons, dry washes, streams or creeks.

&&

LAT...LON 3816 11131 3821 11129 3822 11123 3827 11111
      3830 11104 3833 11103 3832 11101 3824 11105
      3817 11103 3808 11107 3807 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
077 
WGUS75 KSLC 192356
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
556 PM MDT Tue Sep 19 2023

UTC017-055-200006-
/O.EXP.KSLC.FF.W.0074.000000T0000Z-230920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
556 PM MDT Tue Sep 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining trail and road closures.

LAT...LON 3816 11131 3821 11129 3822 11123 3827 11111
      3830 11104 3833 11103 3832 11101 3824 11105
      3817 11103 3808 11107 3807 11120

$$

Wessler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:05 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Sep 19, 4:05 AM MDT, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 AM MDT Tue Sep 19 2023

.SYNOPSIS...Unsettled conditions will continue through mid-week. A
cold, fall-like upper level low will move through the region
Thursday into Friday bringing much colder temperatures, snow
levels near 8500 to 9000 feet and precipitation across mainly
northern and central Utah.

&&

.SHORT TERM (Through 12Z Thursday)...A relatively tranquil period
of weather overnight will transition into another relatively
active day across the region. Morning upper air and satellite
analysis indicates a relatively flat ridge across the southern
United States, with a series of shortwave troughs embedded a
very active northern jet. An upper level low previously off the
central California Coast has started to shift south and eastward
ahead of a digging trough.

Expect another round of convection today, with the highest threat
areas near the western Uinta Basin/western Uinta Mountains and
near the Utah/Nevada border. HREF ensemble mean SBCAPE values
range from around 250-500 J/kg across eastern Utah today, with
SBCAPE values closer to 250 J/kg near the Utah/Nevada border. Deep
layer shear continues to be meager, around 10-15 kts or so in most
locations. Expect another round of relatively high-based
convection, with the best threat of microburst winds across
northeastern Utah and again near the Utah/Nevada border.

Things transition to somewhat more interesting for Wednesday. The
previously mentioned upper level low nearing the California Coast
will eject ahead of a deepening trough across Utah Wednesday
afternoon and evening. While the HREF ensemble mean SBCAPE values
are relatively low, given the forcing combined with highs near to
slightly above normal levels and sufficient mid-level moisture,
suspect actual SBCAPE values will be considerably higher than the
HREF ensemble mean.

Looking at the ensemble members, many suggest more instability
than resolved by the CAMS and thus more convective coverage
across the region. The forecast for this period represents a
heavier blend toward the more aggressive convective initiation
solution. This would bring the threat of high-based convection and
resulting microburst potential to the bulk of the state Wednesday
afternoon and evening.

At the same time, a stalled front will be in place across
northwestern Utah. This may also serve as a focus for convection,
particularly Wednesday afternoon into early Thursday...with more
substantive impacts in the long term forecast period.

.LONG TERM (After 12Z Thursday)...Subtle changes in the forecast
in the latest guidance. Ensemble members, particularly the GEFS,
depict the incoming Great Basin trough cutting off slightly
further west. The result of this trend would be to keep the
frontogenic band with the heaviest precipitation across eastern
Nevada through southeastern Idaho (67% of ensemble members). As
the low progresses further east precipitation will shift into
northern Utah/SW Wyoming, but a more frontolytic band would lead
to less precipitation. However, there are still 33% of ensemble
members that do bring the highest precipitation amounts into
northern Utah.

Precipitation still looks to remain confined to the northern half
of the CWA with generally .3"-.6" across northern Utah valleys.
Guidance still shows a lot of variability in the 10th-90th
percentiles with .2"-1"+ across the area. Timing of the heaviest
precipitation window will be Thursday for western Utah and Friday
for areas along and east of the GSL. A stratiform precipitation
regime will transition to more of a showery regime Saturday as the
low shifts east of the CWA and a brief period of west/northwest
flow sets up. Snow levels have trended down slightly as mean 700
mb temperatures have ticked down a couple of degrees to -2C. This
will translate to snow levels ~9000'-10,000' on Friday, but
dropping to as low as 8500' by Saturday morning. Snow totals
across the central Wasatch peaks and high Uintas are currently
forecast at 1-3".

Additionally, winds ahead of the front on Thursday across the
southern two thirds of the CWA will approach advisory criteria
with max gusts 30-40 mph. Guidance has trended down from the
higher end scenarios of 50+ mph. Temperatures across northern
Utah will be ~15-20 degrees below normal on Friday as a thick
cloud deck and stratiform precipitation will minimize daytime
heating. With less cloud cover and precipitation across southern
Utah temperatures will only run ~10 degrees below normal. Higher
elevation valleys, such as the Bear River Valley, Wasatch Back,
etc will likely see the first freezing temperatures of the season
by Saturday morning.

Towards the latter half of the weekend a ridge builds back into
the region with a warming and drying trend that will be with us
through the remainder of the long term period.

&&

.AVIATION...KSLC...VFR conditions will persist through the period
for the KSLC terminal. There is a 25% chance of daytime storms
that could create erratic and gusty winds. Otherwise, winds will
transition from southerly to northerly by mid day.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
for the entire area. Isolated (15-25% chance) afternoon storms
across the northern half of the area will produce gusty and
erratic winds, otherwise winds will be light and diurnally driven.

&&

.FIRE WEATHER...Another round of high-based, typically dry
thunderstorms can be expected today, with the highest threat near
the Utah/Nevada border as well as across northeastern Utah. As a
disturbance ejects across Utah embedded in southwest flow ahead of
the main upper level low Wednesday, more widespread, mainly dry
thunderstorms can be expected across a more broad area.

As a strong cold front approaches the Utah/Nevada border
Thursday, gusty southerly winds can be expected, with near
critical humidities across central and southern Utah. Colder
temperatures with widespread precipitation is expected to cross
into Utah Thursday into Friday, with the potential for
accumulating snow, mainly above 8500-9000 feet. The highest threat
for precipitation will be across central and southern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:01 PM MDTSpecial Weather StatementSLCBox Elder29 min
Sep 19, 5:31 PM MDTSpecial Weather StatementSLC29 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.